1. Guest, the 'News in Brief' for the week beginning 11th January 2021 is here.
    Dismiss Notice
  2. Welcome! To read the Core Purpose and Values of our forum, click here.
    Dismiss Notice

Metoprolol/Selo-Zok (beta blockers) - any experience?

Discussion in 'Treating POTS and Orthostatic Intolerance' started by Kalliope, Mar 30, 2019.

  1. Kalliope

    Kalliope Senior Member (Voting Rights)

    Messages:
    3,742
    Likes Received:
    37,991
    Location:
    Norway
    I got turned down for a POTS assessment at my local hospital, but my doctor agreed to try beta blockers to see if they might ease symptoms of orthostatic intolerance.

    I'll be starting on very low dosage with Selo-Zok (12.5 mg) and increase to 25 mg after two weeks.

    Am curious to hear if others at the forum has tried this and what your experience were?
     
  2. voner

    voner Established Member (Voting Rights)

    Messages:
    78
    Likes Received:
    438
    Kalliope,

    I use 25mg metoprolol 2x/day. no apparent side effects for me. it has been a few years since I’ve measured this, but, for me, it did control somewhat a racing heart upon standing in a poor man’s till table test...
     
  3. Daisy

    Daisy Senior Member (Voting Rights)

    Messages:
    274
    Likes Received:
    2,496
    Location:
    Suffolk
    I've been on low dose BB (bisoprolol) since September and they have helped my orthostatic symptoms greatly. Spikes in HR, adrenaline surges, average HR, nausea, lack of emotional resilience, all improved. Made a big difference to QofL. And very limited energy not sucked up coping with orthostatic symptoms.

    Not back to where I was before orthostatic symptoms worsened significantly a couple of years ago, but much better than when not on BB.

    I also take Fludrocortisone for orthostatic hypotension.

    Have (finally) been referred to clinical pharmacology at Addenbrookes, seeing the nurse for testing next month. The clinic sees patients with autonomic dysfunction.

    I've not yet been able to increase the dose. Was about to, but pharmacist changed the brand of bisoprolol, which dropped my BP. Now stabilising again on original brand. So be careful if the brand is changed, they aren't all the same.
     
    Yessica, andypants and Kalliope like this.
  4. Kalliope

    Kalliope Senior Member (Voting Rights)

    Messages:
    3,742
    Likes Received:
    37,991
    Location:
    Norway
    Thank you for sharing your experience, @voner I'm glad to hear you haven't had any side effects and that it has helped you :)
     
    Daisy likes this.
  5. Kalliope

    Kalliope Senior Member (Voting Rights)

    Messages:
    3,742
    Likes Received:
    37,991
    Location:
    Norway
    Thank you for your answer to this thread, @Daisy Wonderful to hear that you've been helped by BB!

    Good luck next month with the testing and hope you'll be able to increase the dose.

    Good point on being careful regarding brand. I googled BB at bit, and found an article warning hospitals against giving patients other brands when hospitalised than what they usually take.. In Norway there are no easy access for hospital doctors to a patient's drug list. You're suppose to write it yourself and bring it to the hospital - which is not an optimal system if the patient is forgetful, unconscious etc..
     
  6. andypants

    andypants Senior Member (Voting Rights)

    Messages:
    1,288
    Likes Received:
    11,544
    Location:
    Norway
    @Kalliope can I ask what hospital you were turned down at? I’m considering asking for a referral for POTS, but if I’ll just be turned down there’s no point using energy I don’t have getting it:)
     
    Yessica, Daisy and Kalliope like this.
  7. Kalliope

    Kalliope Senior Member (Voting Rights)

    Messages:
    3,742
    Likes Received:
    37,991
    Location:
    Norway
    I sent you a PM :)
     
    Yessica, andypants and Daisy like this.
  8. Daisy

    Daisy Senior Member (Voting Rights)

    Messages:
    274
    Likes Received:
    2,496
    Location:
    Suffolk
    @Kalliope they seem to be very cavalier in the UK about changing brands of BB.

    I was astonished to discover that despite barcodes pharmacies don't record which brands they dispense to patients. Sooner or later there will be a significant problem with a particular batch and there will be a tracking issue.

    The pharmacist has told me she can't order a particular brand from the supplier, she has to take what they send. Despite contacting the patient liaison service I've been unable to establish if my GP can specify a particular brand. It is all very unsatisfactory.

    I do know from FB that the brand (Teva) of bisoprolol that gave me problems has also given patients taking their Ivabradine problems too.
     
  9. erin

    erin Senior Member (Voting Rights)

    Messages:
    550
    Likes Received:
    3,533
    I've been using metoprolol 50mg by cardiologist since 2013 for palpitations wake me in the middle of the night. I was told palpitations caused by endocrine issues (Hashimoto's in my case) not through a heart problem. I wanted to get off them after stabilizing thyroid issues; eventually reduced the dose drastically but not managed to stop using them. I gradually increased back to my initial dose within 4 months and on 50mg for a long time. I accept that I'm unable to function without them and they help to stop palpitations with minor side effects. I don't worry about being on betablockers anymore, they became natural to my chemistry now.
     
  10. Kalliope

    Kalliope Senior Member (Voting Rights)

    Messages:
    3,742
    Likes Received:
    37,991
    Location:
    Norway
    Oh, that's interesting.. I had heart palpitations several years ago. The symptoms vanished after I discovered I had hypothyroidism and had been on medication for a while. When I asked my doctor if there might be a connection between the palpitations and hypothyroidism, he just laughed.
     
    Lidia, Yessica and erin like this.

Share This Page